Alabama, 2025Flash Flooding and Flood in Alabama, May 19, 2025
May 19, 2025 · NWS HUN · 13 events in 3 counties and zones
A slow moving and back building complex of strong to severe thunderstorms move east from northern Mississippi across northern Alabama shortly after midnight before weakening and exiting into NW Georgia just before daybreak on the 19th. These storms produced damaging winds (particularly in north central Alabama) west of the I-65 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $112,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving and back building complex of strong to severe thunderstorms move east from northern Mississippi across northern Alabama shortly after midnight before weakening and exiting into NW Georgia just before daybreak on the 19th. These storms produced damaging winds (particularly in north central Alabama) west of the I-65 corridor. Damage from a lightning strike in the Albertville area to a home caused a family to temporarily vacate their home.
The slow moving and back building nature of the thunderstorm complex produced some flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 18, 10:54 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 18, 10:54 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1154 PM CDT Sun May 18 2025
...New AVIATION...
.NEAR TERM...
(This evening through Monday)
Issued at 1043 PM CDT Sun May 18 2025
In the mid/upper-levels, a shortwave trough (currently across
eastern WY/CO) will evolve into a closed cyclone and drift
northward across the northern High Plains as an upstream
speed/vorticity maxima dives south-southeastward across the
Rockies. An amplified 500-mb ridge to the east of these features
will slowly translate eastward across the TN Valley through
Monday, with WNW flow aloft of 35-45 knots veering to WSW as this
occurs. At the surface, a lee cyclone (initially across
southeastern CO) will shift northeastward across western KS
tonight and drift eastward over north-central KS tomorrow. A
distinct warm front currently extends from central NE
southeastward into northern MO, before arcing northeastward into
central IL/IN and losing definition in the vicinity of the central
Appalachians. Meanwhile, a secondary and more diffuse warm front
extends from southern KS/northern OK east-southeastward into
Middle TN before losing definition across the southern
Appalachians, with a third but true marine warm front draped from
south central TX eastward across southern portions of the Gulf
Coast states.
Early evening model guidance suggests that the western portions
of the three warm fronts will lift northward overnight at a much
faster rate than the eastern portions of the respective
boundaries, with clusters of showers/thunderstorms expected to
spread east-southeastward into and across our region being guided
by the composite warm front to our northwest. Present indications
are that the primary feature of interest for the overnight period
will be a mass of convection (currently near Memphis, TN) that
should reach the western portion of our CWFA between 5-6Z and
advance further east-southeastward during the early morning hours
Monday. Although winds aloft have diminished a bit with the
approach of the 500-mb ridge, deep-layer shear will remain
marginally favorable for storm organization, and with near-surface
based parcels having access to 1000-2000 J/kg MUCAPE, locally
damaging winds up to 50-60 MPH and hail up to 1" in diameter will
be possible with the strongest cells, in addition to frequent
lightning and heavy rainfall.
As the eastern portion of the effective warm front shifts
gradually northward during the day tomorrow, we expect the
convective cluster to diminish in intensity as it spreads eastward
into the southern Appalachians. However, in similar fashion to
what occurred today, redevelopment of thunderstorms tomorrow
afternoon will certainly be possible in the vicinity of remnant
mesoscale boundaries, but coverage should be limited by the
presence of the ridge aloft. Should this occur, the ambient
environment will be quite unstable, with temps in the m-u 80s and
dewpoints in the u60s-l70s beneath very steep lapse rates aloft
supporting CAPE up to 2500-3500 J/kg, and this would yield a
conditional but secondary risk for large hail and damaging winds.
&&
.SHORT TERM...
(Monday night through Wednesday night)
Issued at 1043 PM CDT Sun May 18 2025
During the first half of the short term period, models are in
generally good agreement that a closed mid/upper low (initially
across the northern High Plains) will drift eastward across the
Dakotas, with a well-defined speed max on its outer periphery
predicted to eject from the southern Rockies into the Upper
Midwest by 0Z Wednesday. As this occurs, the related surface low
will initially deepen and accelerate northeastward into northern
MO/southern IA Monday night before beginning to occlude over
northern IL Tuesday. Current thinking is that severe thunderstorms
initiating along a dryline (from central KS into central TX)
tomorrow afternoon will spread east-northeastward across AR/MO and
into the Mid-MS Valley early Tuesday morning, missing our region
to the northwest. Thus, we merely anticipate a few light showers
(which may develop within a strengthening warm/moist advection
regime) to impact our CWFA.
However, thunderstorms are expected to redevelop by mid-day
Tuesday both along a cold front surging southeastward into the
Mid-MS Valley and within a broad region to the east of the front
(extending from northern MS/AL northeastward into the central OH
Valley) as height falls related to the peripheral speed max induce
a strengthening southwesterly low-level jet. Although there is
some uncertainty regarding how far south the second regime will
extend into our region, deep-layer shear (highlighted by 50-60
knot WSW flow aloft, a 30-40 knot low-level jet and 60-80 degrees
of veering in the 0-6km layer) will be favorable for supercells
and this could result in a quick increase in the risk for all
severe hazards in our region (hail, wind and tornadoes) by early
afternoon. The next (and perhaps more widespread) round of severe
thunderstorms will come Tuesday evening and will be tied to
convection along the actual cold front. Although this activity may
have a gradual tendency to congeal into a broken line with time
(as it spreads southeastward through our region), it will likely
contain embedded supercells with a continuing risk for all three
hazards.
Storms will spread southeastward and out of the region late
Tuesday night/early Wednesday morning in conjunction with the cold
front. Gusty west-northwest winds in the wake of the front will
begin to advect a cooler/drier continental airmass into the region
on Wednesday, with periods of low clouds and perhaps some light
showers occurring at times through Wednesday night as several weak
disturbances aloft will travel southeastward around a more
dominant, cold core upper low across southern Ontario/Quebec.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 1043 PM CDT Sun May 18 2025
The most recent suite of global models suggests that a
reinforcing cold front will arrive in the region early Thursday,
with highs dropping into the l-m 70s Thursday/Friday and lows in
the u40s-l50s Thursday night. During the second half of the
extended period, there are indications that the polar front will
begin to lift slowly northward into the region once again, as
surface pressures begin to fall across the southern High Plains.
This should once again result in thunderstorm clusters spreading
east- southeastward across the region, with this regime expected
to become more prominent on Saturday night/Sunday as the low-
levels moisten (resulting in a gradual increase in instability).
&&
.AVIATION...
(06Z TAFS)
Issued at 1154 PM CDT Sun May 18 2025
Overall, there have been no significant changes to previous
aviation forecast reasoning, as we continue to monitoring the
east-southeastward progression of a large complex of convection
(currently across northern MS/southwestern TN) as well as
additional development downstream from this feature. Present
indications are that the developing MCS will bring prevalent
RA/TSRA and MVFR cigs/vsby reductions btwn 5-9Z/MSL and 7-11Z/HSV,
followed by a period of intermittent light rain and embedded
storms that will gradually spread eastward late Mon morning/early
Mon aftn. Lgt/vrbl wind at the surface will become SSE at 5-10 kts
by sunrise, as a warm front lifts northward through the region.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD
In the hours before
Special weather statement, May 18, 10:26 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1126 PM CDT Sun May 18 2025
ALZ003-190515-
Franklin AL-
1126 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 1215 AM CDT...
At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hackleburg, or 13 miles north of Hamilton, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hodges, Atwood, Isbell, Duketon, Spruce Pine, Russellville, Rockwood,
Phil Campbell, Vina, and Little Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3455 8767 3430 8758 3431 8802 3439 8805
TIME...MOT...LOC 0426Z 251DEG 14KT 3434 8793
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
25Special weather statement, May 18, 11:55 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1255 AM CDT Mon May 19 2025
ALZ001>003-190645-
Lauderdale AL-Franklin AL-Colbert AL-
1255 AM CDT Mon May 19 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES THROUGH 145 AM CDT...
At 1255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Corinth to near Iuka to near Belmont. Movement
was east at 50 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Malone, Posey Loop, Northwest Alabama Regional Airport, Littleville,
La Grange, Florence, Allsboro, Riverton, Wright, and Tharptown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8779 3478 8749 3458 8751 3457 8753
3435 8753 3439 8816 3489 8810 3492 8816
3501 8820
TIME...MOT...LOC 0555Z 269DEG 43KT 3497 8852 3477 8818 3446 8820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
25Event by event
7 thunderstorm wind, 4 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Colbert
- When
- May 19, 12:19 AM CST
- Where
- Colbert County, 0.94 mi SSW of Riverton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.868, -88.087
A tree was knocked down at 10444 Riverton Rose Trail. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- May 19, 1:00 AM CST
- Where
- Colbert County, 0.85 mi WNW of Colbert Hgts
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.676, -87.713
A tree was knocked down at the intersection of Milk Springs Road and New Cut Road. Time estimated by radar.
Lightning, Marshall
- When
- May 19, 2:08 AM CST
- Where
- Marshall County, 1.14 mi NW of Albertville
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.282, -86.234
Lightning struck a home on Honeysuckle Lane in the Albertville area. Severe damage to the roof and interior of the home resulted from the lightning strike. The home was damaged enough for the residents of that home to be temporarily displaced.
Thunderstorm Wind, Morgan
- When
- May 19, 2:09 AM CST
- Where
- Morgan County, 0.78 mi SE of Neel
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.461, -87.042
A tree was knocked down and blocking the road at the intersection of Wynn Wallace Road and Iron Man Road. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- May 19, 2:24 AM CST
- Where
- Morgan County, 2.96 mi NNE of Hartselle
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.466, -86.902
A tree was knocked down and completely blocking the road at 2214 Bethel Road. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- May 19, 2:34 AM CST
- Where
- Morgan County, 0.49 mi ENE of Somerville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.473, -86.792
Powerlines were knocked down at 35 Center Springs Road in Somerville. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- May 19, 2:45 AM CST
- Where
- Morgan County, 1.91 mi SE of Winton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.502, -86.724
A tree was knocked down in front of a vehicle and blocking the road at 5737 East Upper River Road. Time estimated by radar.
Thunderstorm Wind, Marshall
- When
- May 19, 3:09 AM CST
- Where
- Marshall County, 1 mi N of Eddy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.384, -86.519
A large hardwood tree was toppled and uprooted on Chambers Road. Time estimated by radar.
Flash Flood, Morgan
- When
- May 19, 2:46 PM CST to 8:45 PM CST
- Where
- Morgan County, 1 mi NNW of Hartselle to 0.99 mi NNW of Hartselle
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.443, -86.938
Main Street at Corsbie Street flooded in Hartselle. Depth of water estimated at 4 to 6 inches and rising.
Flash Flood, Morgan
- When
- May 19, 2:47 PM CST to 8:46 PM CST
- Where
- Morgan County, 1.05 mi NNW of Hartselle to 1.01 mi NW of Hartselle
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.443, -86.940
Main Street at Stewart Street in Hartselle flooded. Depth of water estimated at 6 to 8 inches and rising.
Flash Flood, Morgan
- When
- May 19, 3:00 PM CST to 9:00 PM CST
- Where
- Morgan County, 1.85 mi NW of Mt Tabor to 1.45 mi NW of Mt Tabor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -86.892
Hwy 36 at Reeves Peach Farm near the intersection of Walnut Road and Peach Tree Road is flooded. Depth of water estimated at a foot. A car drove into a ditch at this location.
Flood, Morgan
- When
- May 19, 3:00 PM CST to 9:00 PM CST
- Where
- Morgan County, 0.94 mi NW of Hartselle to 1.12 mi NW of Hartselle
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.439, -86.942
Heavy rain caused nuisance flooding on Hwy 31 in Hartselle, with water ponding in the right lane in the 500 block. Depth of water estimated at 3-4 inches.
Flash Flood, Morgan
- When
- May 19, 4:00 PM CST to 10:00 PM CST
- Where
- Morgan County, 1.38 mi N of Mt Tabor to 1.37 mi NNW of Mt Tabor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -86.872
Mount Tabor Road at Hwy 36 flooded in Hartselle. Ditches full and overflowing the road. Depth of water estimated at 4 to 6 inches and rising rapidly.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20251 injured · $1.7 million · EF3 · 97 events
- Tornadoes and Flash Flooding in Arkansas, May 19, 2025$2.8 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Missouri, May 19 to 20, 2025$1.1 million · EF1 · 65 events
- Hail in Nebraska, May 19, 2025$5.5 million · 2.75 in hail · 7 events
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 2025$47,000 · EF1 · 70 events
- Tornadoes and Flash Flood in Missouri, May 19, 2025$193,000 · EF1 · 34 events
- Tornadoes and Hail in Missouri, May 19 to 20, 2025EF1 · 94 events
- Tornadoes and Hail in Texas, May 19 to 20, 2025$163,000 · EF0 · 40 events
- Tornado and Flash Flood in Illinois, May 19, 2025$80,000 · EF1 · 6 events
- Flash Flood and Hail in Kansas, May 19, 2025$65,000 · 1 in hail · 13 events
- Lightning Strike in South Dakota, May 19, 2025$100,000 · 1 event
- Hail and Damaging Winds in Kansas, May 19, 20251.75 in hail · 49 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276918, 1276919, 1277352, 1276920, 1276921, 1276922, 1276923, 1276924, 1280901, 1280900, 1280904, 1280906, 1280907.